Background: The mechanism for the development of thrombotic microangiopathy (TMA) during sepsis has only been partially elucidated. TMA is recognized as a disease caused by various factors, and may be involved in the emergence of organ damage in severe sepsis. Here we report a case of TMA that followed disseminated intravascular coagulation (DIC) due to severe infection in a patient with a reduced ADAMTS-13 activity level. Case presentation. An 86-year-old Japanese woman was admitted to our hospital because of low back pain and fever. A careful evaluation led to a diagnosis of acute obstructive pyelonephritis due to a ureteral stone. Proteus mirabilis was isolated from both blood and urine cultures. The patient developed systemic inflammatory response syndrome and DIC, and was treated with antibiotics and daily continuous hemodiafiltration. Although infection and the coagulation abnormalities due to DIC were successfully controlled, renal failure persisted and her consciousness level deteriorated progressively in association with severe thrombocytopenia and microangiopathic hemolytic anemia. We therefore suspected the presence of TMA and started plasma exchange, which resulted in an impressive improvement in consciousness as well as the laboratory abnormalities. The ADAMTS-13 activity was 44% and the patient tested negative for the ADAMTS-13 inhibitor prior to the initiation of plasma exchange. A renal biopsy was performed to determine the etiology of acute renal injury, which revealed findings that were interpreted to be compatible with the sequelae of TMA. The follow-up studies performed after the successful treatment of TMA showed that her plasma ADAMTS-13 activity level remained persistently low. It is surmised that septic DIC occurring in the presence of preexisting reduced ADAMTS-13 activity have led to the development of secondary TMA in the present case. Conclusion: The present case suggests that TMA can be superimposed on sepsis-induced DIC, and plasma exchange is expected to be beneficial in such situations. Clinicians should consider the possibility of secondary TMA that follows sepsis-induced DIC in certain indicative clinical settings.
ASJC Scopus subject areas